Alabama, 2017Tornadoes and Hail in Alabama, April 5, 2017
April 5, 2017 · NWS BMX · 75 events in 21 counties and zones
April 5th was a very active severe weather day across central Alabama. During the pre-dawn hours, a warm lifted northward into south central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 75
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
April 5th was a very active severe weather day across central Alabama. During the pre-dawn hours, a warm lifted northward into south central Alabama. Supercells formed along the advancing warm front, producing numerous reports of large hail and a few reports of wind damage and isolated tornadoes. A second round of severe storms developed during the afternoon and evening as an upper level short wave trough approached the area from the west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 4, 11:03 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 4, 11:03 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1203 AM CDT Wed Apr 5 2017
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
...Severe weather outbreak possible Late Tonight through Wednesday...
This evening, we will turn our attention to the south as we
monitor the northward progression of a warm front, and developing
showers and thunderstorms spreading into the area. Model guidance
continues to support the potential for significant severe weather
tomorrow, and the current forecast and threats are on track. The
previous discussion follows...
A stalled front to our south will begin to return northward
tonight as a classic 500 mb trough takes shape over the Plains. A
surface low should intensify and track from eastern Oklahoma
tonight toward the Ohio Valley on Wednesday, eventually putting
Alabama in the warm sector. Before that occurs, a warm front will
move inland and accelerate northward early Wednesday morning across
the forecast area. Scattered storms are expected to develop
around 4 AM as warm/moisture advection occurs near the warm
front. Additional storms could also form along a trailing
confluence band which may extend from central Alabama to the
southwest. With MLCAPE possibly as high as 2500 J/kg in the warm
sector and strong wind shear already in place through the entire
column, any surface-based storms could produce long-track
tornadoes. It is unclear how widespread this activity will be and
if storms will become more organized. This is an important
question we cannot answer at this time, but the morning activity
will greatly impact what happens later in the day.
One possible outcome is storms becoming organized and moving into
Georgia, focusing the low-level jet to the east with veering
surface winds to the west across Alabama. This could somewhat
reduce instability and shear and the overall threat for the
afternoon. A threat for tornadoes, very large hail and damaging
winds would still exist in this scenario. Several models are
buying into this idea, but with the presence of a elevated mixed
layer, it is possible they are too bullish with morning
thunderstorm development.
If the warm sector remains preserved, very strong instability and
shear would develop across much of the area, possibly leading to
an outbreak of long-track, destructive tornadoes trough 9 PM. The
westward extent of the afternoon threat is in question due to
timing of initiation, but the greatest chance for supercells would
probably occur east of a line from Birmingham to Selma. We should
have a better handle on this situation 24 hours from now.
87/Grantham/14
.LONG TERM...
Thursday through Monday.
Thursday through Sunday remains a fairly benign timeframe with
high pressure taking control and bringing in some chilly air for
this time of the year. Low temperatures on Friday and Saturday
morning will be in the upper 30s to low 40s for most of the area,
with a few mid 30s in the northeast and normally cooler spots.
Have increased the chance of a possible frost in the northeast and
included in the forecast for Saturday morning. This will continue
to be monitored over the next several days and more details will
be forthcoming. Make plans for protecting outdoor vegetation and
plants for the weekend. There will be a warming trend beginning
Saturday afternoon that will continue into Sunday and Monday. The
next chance of rain will be Monday afternoon with the next storm
system, but there is still some timing issues with this system so
expect many changes over the next few days.
16
&&
.AVIATION...
06Z TAF Discussion.
Some big and rather fast changes take place in the first 6 hours.
The main change from the previous issuance was to slow the
increasing clouds by an hour or so. Warm air advection pattern
and low level jet kick between 06-09z with ceilings quickly
dropping to MVFR then IFR between 10-12z. The clouds will be
associated with a warm front and much increased moisture from the
south. Showers and thunderstorms will also develop with this
gradient of moisture around sunrise. Some improvement to all
ceilings expected by 16-18z as ceilings rise somewhat, but
additional showers and thunderstorms are possible through 00z area
wide. Low level winds will be in the neighborhood of 35-38kts
overnight, which is close but just shy of the LLWS criteria.
A volatile atmosphere will be in place across Central Alabama on
Wednesday and any of these storms may produce damaging winds,
tornadoes, and large hail.
75
&&
.FIRE WEATHER...
The next storm system arrives overnight, bringing rain and
thunderstorms to the area through tomorrow. Widespread rainfall is
not expected with activity remaining more scattered, but all
activity has the potential to be strong to severe. Rain-free
weather returns Thursday through the weekend. Critical fire
weather conditions are not expected through the next 7 days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 59 78 47 61 40 / 50 70 30 20 10
Anniston 62 79 48 61 40 / 60 70 40 20 10
Birmingham 64 80 47 62 43 / 60 70 20 20 10
Tuscaloosa 64 81 47 65 43 / 50 60 10 10 0
Calera 63 80 48 63 43 / 60 70 20 10 10
Auburn 63 79 50 62 42 / 50 70 50 10 10
Montgomery 66 82 51 68 44 / 50 70 30 10 0
Troy 65 81 52 66 43 / 40 70 40 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Apr 4, 12:20 PM CST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
120 PM CDT Tue Apr 4 2017
ALZ011>015-017>050-052130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
120 PM CDT Tue Apr 4 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms may develop as early as 4 AM Wednesday and
could affect all of Central Alabama. Large hail, damaging winds, and
tornadoes will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The severe weather threat beginning in the pre-dawn hours of
Wednesday will continue through Wednesday evening with the
possibility of two or three rounds of scattered storms. Destructive
and long-track tornadoes will be possible, along with hail up to the
size of baseballs, and damaging straight-line winds. These threats
will encompass all of Central Alabama with the greatest threat area
along and east of a line from Blountsville to West Blocton to
Uniontown.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is expected
from early Wednesday morning through Wednesday evening.
Event by event
61 hail, 10 thunderstorm wind, 4 tornado. Local standard time, as filed.
Hail, Barbour
- When
- April 5, 12:37 AM CST to 12:38 AM CST
- Where
- Barbour County, 3.02 mi ENE of Akinsville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.640, -85.570
Hail, Barbour
- When
- April 5, 12:45 AM CST to 12:46 AM CST
- Where
- Barbour County, 1.36 mi ESE of Blue Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.660, -85.500
Hail, Barbour
- When
- April 5, 1:14 AM CST to 1:15 AM CST
- Where
- Barbour County, 0.69 mi N of Eufaula
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 31.890, -85.150
Hail, Barbour
- When
- April 5, 1:26 AM CST to 1:27 AM CST
- Where
- Barbour County, 0.69 mi N of Alston
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.890, -85.450
Hail, Russell
- When
- April 5, 1:58 AM CST to 1:59 AM CST
- Where
- Russell County, 3 mi SSE of Glenville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.080, -85.150
Hail, Russell
- When
- April 5, 2:45 AM CST
- Where
- Russell County, 2.76 mi S of Crawford
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.410, -85.180
Hail, Russell
- When
- April 5, 2:48 AM CST to 2:49 AM CST
- Where
- Russell County, 1.36 mi WSW of Ladonia
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.460, -85.090
Hail, Hale
- When
- April 5, 2:50 AM CST to 2:51 AM CST
- Where
- Hale County, 5.64 mi SSW of Hogglesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.780, -87.520
Hail, Russell
- When
- April 5, 2:54 AM CST to 2:55 AM CST
- Where
- Russell County, 1.36 mi ENE of Ladonia
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.480, -85.050
Golf ball size hail on Auburn Road.
Thunderstorm Wind, Autauga
- When
- April 5, 3:15 AM CST to 3:16 AM CST
- Where
- Autauga County, 2.82 mi SSE of Prattville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.430, -86.470
Several trees uprooted along Jensen Road.
Hail, Tuscaloosa
- When
- April 5, 3:22 AM CST to 3:23 AM CST
- Where
- Tuscaloosa County, 1.38 mi S of Vance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.150, -87.230
Hail, Bibb
- When
- April 5, 3:40 AM CST to 3:41 AM CST
- Where
- Bibb County, 0.9 mi NE of Brierfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.040, -86.910
Thunderstorm Wind, Calhoun
- When
- April 5, 4:27 AM CST to 4:28 AM CST
- Where
- Calhoun County, 1.75 mi ENE of (Anb)anniston Calhou
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.586, -85.820
Several trees uprooted near the intersection of Cheaha Road and County Line Road.
Hail, Calhoun
- When
- April 5, 4:30 AM CST to 4:31 AM CST
- Where
- Calhoun County, 0.73 mi SW of De Armanville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.623, -85.759
Hail the size of quarters reported along Jones Road.
Hail, Calhoun
- When
- April 5, 4:34 AM CST to 4:35 AM CST
- Where
- Calhoun County, 1.5 mi SSW of Hobson City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.610, -85.830
Hail, Calhoun
- When
- April 5, 4:42 AM CST to 4:43 AM CST
- Where
- Calhoun County, 1.8 mi NW of De Armanville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.650, -85.770
Hail, Chambers
- When
- April 5, 4:46 AM CST to 4:47 AM CST
- Where
- Chambers County, 0.69 mi S of Penton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.990, -85.450
Hail the size of quarters reported along Highway 77.
Hail, Chambers
- When
- April 5, 4:47 AM CST to 4:48 AM CST
- Where
- Chambers County, 1.16 mi W of Foster Xrds
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.000, -85.520
Thunderstorm Wind, Clay
- When
- April 5, 5:16 AM CST to 5:17 AM CST
- Where
- Clay County, 0.97 mi NE of Barfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.358, -85.706
Several trees snapped along East Mill Road.
Thunderstorm Wind, Clay
- When
- April 5, 5:20 AM CST to 5:21 AM CST
- Where
- Clay County, 1.5 mi NNE of Barfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -85.710
Several trees uprooted and blocking roadway.
Hail, Clay
- When
- April 5, 5:20 AM CST to 5:21 AM CST
- Where
- Clay County, 0.69 mi S of Lineville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.310, -85.750
Hail, Clay
- When
- April 5, 5:20 AM CST to 5:21 AM CST
- Where
- Clay County, 2.69 mi ESE of Barfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.330, -85.680
Several trees uprooted and large hail reported along Fox Creek Road.
Hail, Cherokee
- When
- April 5, 5:25 AM CST to 5:26 AM CST
- Where
- Cherokee County, 0.9 mi NE of Forney
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.090, -85.460
Thunderstorm Wind, Randolph
- When
- April 5, 5:33 AM CST to 5:34 AM CST
- Where
- Randolph County, 2.69 mi WSW of Christiana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.350, -85.640
Tornado, Barbour
- When
- April 5, 9:49 AM CST to 9:50 AM CST
- Where
- Barbour County, 2.82 mi S of Terese to 2.62 mi S of Terese
- Rating
- EF1
- Path length
- 0.65 mi
- Path width
- 440 yd
- Continued into
- Henry, Al (TAE)
- Reported by
- NWS Storm Survey
- Coordinates
- 31.759, -85.175
National Weather Service meteorologists surveyed damage in far southeastern Barbour County and determined that the damage was consistent with a EF1 tornado, with maximum sustained winds near 105 mph. The tornado touched down near Sandy Creek Drive where several trees were snapped and uprooted. The tornado traveled northeast and across White Oak Creek where it entered Henry County Alabama.
Tornado, Barbour
- When
- April 5, 9:53 AM CST to 9:55 AM CST
- Where
- Barbour County, 2.58 mi SE of Terese to 2.78 mi SE of Terese
- Rating
- EF1
- Path length
- 0.6 mi
- Path width
- 440 yd
- Continued into
- Clay, Ga (TAE)
- Reported by
- NWS Storm Survey
- Coordinates
- 31.771, -85.143
This tornado began in extreme southeastern Barbour near Sandy Creek Drive and then crossed into Henry County, Alabama. The tornado continued northeast and crossed a small sliver of Barbour County before entering Clay County, Georgia.
Hail, Hale
- When
- April 5, 10:06 AM CST to 10:07 AM CST
- Where
- Hale County, 5.64 mi NNE of Greensboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.770, -87.530
Hail up to the size of quarters along Highway 25.
Hail, Talladega
- When
- April 5, 1:57 PM CST to 1:58 PM CST
- Where
- Talladega County, 0.9 mi SW of Jenifer
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 33.540, -85.940
Hail, Russell
- When
- April 5, 1:58 PM CST to 1:59 PM CST
- Where
- Russell County, 3 mi SSE of Glenville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.080, -85.150
Thunderstorm Wind, Talladega
- When
- April 5, 2:25 PM CST to 2:26 PM CST
- Where
- Talladega County, 2.45 mi WNW of Renfroe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.448, -86.236
Several trees uprooted near the intersection of Stemley Road and Renfroe Road.
Hail, Talladega
- When
- April 5, 2:36 PM CST to 2:37 PM CST
- Where
- Talladega County, 2.76 mi N of Shocco Spgs
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 33.490, -86.130
Hail, Talladega
- When
- April 5, 2:55 PM CST to 2:56 PM CST
- Where
- Talladega County, 1.34 mi WSW of Munford
- Measured
- 3.75 in hail
- Reported by
- Public
- Coordinates
- 33.520, -85.970
Several vehicle windows broken out.
Thunderstorm Wind, Calhoun
- When
- April 5, 2:55 PM CST to 2:56 PM CST
- Where
- Calhoun County, 2.09 mi S of Bynum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.590, -85.969
Several trees uprooted just north of County Line Road.
Hail, Calhoun
- When
- April 5, 3:00 PM CST to 3:01 PM CST
- Where
- Calhoun County, 0.57 mi W of Ohatchee
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -86.010
Hail, Calhoun
- When
- April 5, 3:11 PM CST to 3:12 PM CST
- Where
- Calhoun County, 3.98 mi NE of Cobb City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.940, -85.870
Hail, Etowah
- When
- April 5, 3:15 PM CST to 3:16 PM CST
- Where
- Etowah County, 6.09 mi ESE of Hokes Bluff
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.970, -85.770
Hail, Cleburne
- When
- April 5, 3:25 PM CST to 3:26 PM CST
- Where
- Cleburne County, 2.4 mi ENE of Chulafinnee
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.560, -85.610
Hail, Cleburne
- When
- April 5, 3:25 PM CST to 3:26 PM CST
- Where
- Cleburne County, 0.69 mi N of Belltown
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 33.610, -85.600
Hail, Cherokee
- When
- April 5, 3:30 PM CST to 3:31 PM CST
- Where
- Cherokee County, 2.29 mi W of Moshat
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.120, -85.660
Hail, Cherokee
- When
- April 5, 3:35 PM CST to 3:36 PM CST
- Where
- Cherokee County, 2.07 mi N of Bomar
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 34.130, -85.580
Tornado, Cleburne
- When
- April 5, 3:44 PM CST to 3:45 PM CST
- Where
- Cleburne County, 0.81 mi ENE of High Tower to 0.53 mi NE of High Tower
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.534, -85.387
National Weather Service meteorologists surveyed damage in southeast Cleburne County and determined that a brief tornado touched down and damage was consistent with an EF0 tornado, with maximum sustained winds near 60 mph. The tornado hit a chicken house along County Road 10, removing portions of the chicken house roof and scattering it across the nearby pasture. A nearby resident captured the small rope tornado on video.
Hail, Cherokee
- When
- April 5, 3:45 PM CST to 3:46 PM CST
- Where
- Cherokee County, 2.29 mi W of Lawrence
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.230, -85.560
Thunderstorm Wind, Tallapoosa
- When
- April 5, 3:50 PM CST to 3:53 PM CST
- Where
- Tallapoosa County, 0.47 mi NE of Newsite
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.035, -85.765
Several wind damage points were surveyed by the National |Weather Service and the cause of the damage is straight |line winds. At the first location on Hwy 49, a large, well-built barn|sustained damage with one wall destroyed along with significant roof|damage. There were also several large softwood trees uprooted. At a |second location, numerous softwood trees along Hwy 22 were uprooted. |While this damage was in an inconsistent path, the uprooted trees lay|in a divergent pattern indicating that the damage was consistent |with straight line winds. Upon further investigation, the radar data |showed the damage occurred within proximity of the rear flank |downdraft of a supercell. It was also noted that there was an absence|of a tornadic debris signature in the correlation coefficient.
Hail, Randolph
- When
- April 5, 4:12 PM CST to 4:13 PM CST
- Where
- Randolph County, 1.16 mi W of Wadley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.120, -85.570
Hail, Jefferson
- When
- April 5, 4:28 PM CST to 4:29 PM CST
- Where
- Jefferson County, 3.86 mi SSE of Mc Calla
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.280, -86.990
Hail, Randolph
- When
- April 5, 4:30 PM CST to 4:31 PM CST
- Where
- Randolph County, 1.87 mi WNW of Roanoke
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.160, -85.380
Hail, Jefferson
- When
- April 5, 4:30 PM CST to 4:31 PM CST
- Where
- Jefferson County, 1.5 mi SSE of Patton Chaple
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.360, -86.820
Hail, Shelby
- When
- April 5, 4:45 PM CST to 4:46 PM CST
- Where
- Shelby County, 2.76 mi N of Quito
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.420, -86.750
Hail, Jefferson
- When
- April 5, 4:50 PM CST to 4:51 PM CST
- Where
- Jefferson County, 0.58 mi E of Leeds
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.550, -86.540
Hail, Jefferson
- When
- April 5, 4:50 PM CST to 4:51 PM CST
- Where
- Jefferson County, 0.69 mi S of Cahaba Hgts
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.440, -86.730
Hail, Jefferson
- When
- April 5, 4:52 PM CST to 4:53 PM CST
- Where
- Jefferson County, 0.69 mi N of Cahaba Hgts
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.460, -86.730
Hail, Chilton
- When
- April 5, 4:55 PM CST to 4:56 PM CST
- Where
- Chilton County, 1.35 mi WSW of Jemison
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.940, -86.770
Hail, Jefferson
- When
- April 5, 4:56 PM CST to 4:57 PM CST
- Where
- Jefferson County, 2.41 mi ESE of Red Gap Jct
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 33.520, -86.660
Hail, St. Clair
- When
- April 5, 5:05 PM CST to 5:06 PM CST
- Where
- St. Clair County, 3.6 mi NW of Sanie
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.690, -86.520
Hail, St. Clair
- When
- April 5, 5:07 PM CST to 5:08 PM CST
- Where
- St. Clair County, 0.9 mi NE of Odenville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.690, -86.390
Hail, Randolph
- When
- April 5, 5:08 PM CST to 5:09 PM CST
- Where
- Randolph County, 49.65 mi W of Dingler
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.340, -86.460
Quarter size hail covering the ground.
Hail, St. Clair
- When
- April 5, 5:10 PM CST to 5:11 PM CST
- Where
- St. Clair County, 0.9 mi NW of Margaret
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.690, -86.460
Thunderstorm Wind, St. Clair
- When
- April 5, 5:13 PM CST to 5:14 PM CST
- Where
- St. Clair County, 0.69 mi N of Springville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -86.470
Several trees uprooted in the city of Springville.
Hail, St. Clair
- When
- April 5, 5:13 PM CST to 5:14 PM CST
- Where
- St. Clair County, 0.69 mi S of Springville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.760, -86.470
Hail, St. Clair
- When
- April 5, 5:14 PM CST to 5:15 PM CST
- Where
- St. Clair County, 0.69 mi S of Oak Ridge
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.590, -86.280
Hail, St. Clair
- When
- April 5, 5:15 PM CST to 5:16 PM CST
- Where
- St. Clair County, 0.69 mi N of Odenville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.690, -86.400
Hail, Calhoun
- When
- April 5, 5:22 PM CST to 5:23 PM CST
- Where
- Calhoun County, 0.69 mi S of Boiling Spgs
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 33.720, -86.030
Hail, St. Clair
- When
- April 5, 5:25 PM CST to 5:26 PM CST
- Where
- St. Clair County, 0.9 mi NW of Riverside
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 33.610, -86.210
Several car windows broken out.
Hail, Talladega
- When
- April 5, 5:26 PM CST to 5:27 PM CST
- Where
- Talladega County, 0.69 mi S of Lincoln
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.610, -86.120
Hail, Etowah
- When
- April 5, 5:41 PM CST to 5:42 PM CST
- Where
- Etowah County, 1.79 mi SW of Littleton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.050, -86.140
Hail, Calhoun
- When
- April 5, 5:47 PM CST to 5:48 PM CST
- Where
- Calhoun County, Alexandria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.770, -85.880
Hail, Calhoun
- When
- April 5, 6:05 PM CST to 6:06 PM CST
- Where
- Calhoun County, 1.34 mi WNW of Piedmont
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.930, -85.620
Hail, Coosa
- When
- April 5, 6:45 PM CST to 6:46 PM CST
- Where
- Coosa County, 0.69 mi N of Hanover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.010, -86.200
Tornado, Chambers
- When
- April 5, 7:39 PM CST to 7:43 PM CST
- Where
- Chambers County, 1.27 mi SSW of Besworth to 0.51 mi NW of Foster Xrds
- Rating
- EF1
- Path length
- 1.96 mi
- Path width
- 125 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.004, -85.540
National Weather Service meteorologists surveyed damage in northwestern Chambers County and determined that the damage was consistent with an EF1 tornado, with maximum sustained winds near 90 mph. The tornado touched down along CR 116 just west of the Union Hill community where several trees were uprooted and large branches were snapped. The tornado continued east, crossing CR 123, where a barn sustained minor damage and several additional trees were snapped. Adjacent to CR 123 and CR 53, a small fire station, barn and additional trees sustained significant damage. The tornado lifted just beyond CR 53, east of Union Hill where more trees were observed to have minor damage.
Hail, Lee
- When
- April 5, 8:25 PM CST to 8:26 PM CST
- Where
- Lee County, 1.88 mi ENE of Mitchell Xrd
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.540, -85.370
Hail, Lee
- When
- April 5, 8:31 PM CST to 8:32 PM CST
- Where
- Lee County, 0.58 mi W of Opelika
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.650, -85.380
Hail, Lee
- When
- April 5, 8:43 PM CST to 8:44 PM CST
- Where
- Lee County, 0.58 mi W of Salem
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.600, -85.240
Hail, Lee
- When
- April 5, 8:58 PM CST to 8:59 PM CST
- Where
- Lee County, 0.58 mi W of Bleecker
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.580, -85.160
Hail, Lee
- When
- April 5, 9:01 PM CST to 9:02 PM CST
- Where
- Lee County, 0.9 mi NW of Smiths Station
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.540, -85.090
Thunderstorm Wind, Lee
- When
- April 5, 9:03 PM CST to 9:05 PM CST
- Where
- Lee County, 0.9 mi NW of Smiths Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.540, -85.090
Several trees uprooted in the town of Smiths Station.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, April 5, 2017$8.3 million · EF2 · 65 events
- Tornadoes and Hail in Kentucky, April 5, 2017$2.2 million · EF1 · 92 events
- Tornadoes and Flash Flooding in South Carolina, April 5, 20171 injured · $2,000 · EF2 · 31 events
- Tornadoes and Hail in Tennessee, April 5, 20171 injured · $150,000 · EF1 · 43 events
- Tornadoes and Hail in Ohio, April 5, 2017$238,000 · EF0 · 41 events
- Tornado and Hail in Illinois, April 5, 2017$95,000 · EF1 · 5 events
- Wildfire and Damaging Winds in Florida, April 5 to 6, 2017$203,000 · 50 kt wind · 10 events
- Tornado and Flood in Indiana, April 5, 2017$68,000 · EF1 · 7 events
- Tornadoes and Hail in South Carolina, April 5, 2017$143,000 · EF0 · 15 events
- Strong Wind in Mississippi, April 5, 2017$131,000 · 5 events
- Hail and Lightning Strike in North Carolina, April 5 to 6, 2017$75,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in South Carolina, April 5, 20171 injured · $48,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692589, 692590, 692591, 692592, 692593, 692594, 692595, 692596, 692597, 692598, 692599, 692600, 692601, 692602, 692603, 692604, 692605, 692606, 692607, 692608, 692609, 692610, 692611, 692613, 694597, 694598, 692612, 692726, 692722, 692729, 692723, 692725, 692728, 692724, 692727, 692730, 692732, 692733, 692734, 692735, and more.